Lightning, Pinellas
- When
- August 7, 3:43 PM EST
- Where
- Pinellas County, 1.22 mi W of Tarpon Springs
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.150, -82.780
A 40 year old female was injured by a lightning strike.
Sea breeze thunderstorms produce gusty winds along coastal locations. A 40 year old woman and a house sere struck by lightning in Pinellas County in separate incidents.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Sea breeze thunderstorms produce gusty winds along coastal locations. A 40 year old woman and a house sere struck by lightning in Pinellas County in separate incidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 7, 2:09 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 309 PM EDT WED AUG 7 2013 .SHORT TERM (TONIGHT-FRIDAY)... ALOFT...RIDGING IS IN PLACE ACROSS THE AREA FROM OVER THE NW GULF COAST REGION...WITH A WESTWARD MOVING UPPER LOW PASSING OVER CUBA AND SOUTH FLORIDA THURSDAY NIGHT/FRIDAY MORNING AND INTO THE GULF FRIDAY. AT THE SURFACE...HIGH PRESSURE STRENGTHENS ACROSS THE AREA WITH THE RIDGE AXIS REMAINING NORTH OF THE AREA THROUGH THE PERIOD. EAST TO SOUTHEAST FLOW WILL REMAIN IN PLACE...WITH A WEAK AFTERNOON SEA BREEZE REMAINING CLOSE TO THE COAST EACH DAY AND THE EAST COAST SEA BREEZE PUSHING WEST THROUGH THE AREA IN THE LATE AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP MAINLY IN THE AFTERNOON AND EVENING ALONG THESE SEA BREEZE AND SUBSEQUENT OUTFLOW BOUNDARIES AND PUSHING EAST OFFSHORE BEFORE DISSIPATING IN THE LATE EVENINGS. SOME SUBSIDENCE AND SLIGHTLY DRIER AIR WILL BE MOVING OVER THE STATE FOR THURSDAY/THURSDAY NIGHT AHEAD OF THE UPPER LOW WHICH MAY SUPPRESS CONVECTION A BIT THURSDAY AFTERNOON. THEN FRIDAY AFTERNOON...TEMPS ALOFT WILL COOL AS THE UPPER LOW SHIFTS INTO THE GULF WHICH MAY ALLOW FOR A FEW STRONGER STORMS. HIGH TEMPERATURES WILL BE IN THE LOWER 90S AND LOWS IN THE 70S TO AROUND 80 ALONG THE COAST EACH DAY. .LONG TERM (FRIDAY NIGHT-TUESDAY)... THE LONG TERM PERIOD BEGINS WITH A DEEP TROUGH NORTH OF THE GREAT LAKES AND BROAD HIGH PRESSURE STRETCHING FROM THE WESTERN ATLANTIC THROUGH THE DEEP SOUTH. AN UPPER LEVEL LOW OFF THE SOUTHWEST FLORIDA COAST WILL TRAVEL WEST INTO THE CENTRAL GULF THROUGH THE WEEKEND. BEHIND THE UPPER LOW...A FEW PATCHES OF DRIER AIR WILL FILL IN ACROSS FLORIDA...MOST SIGNIFICANTLY ON SUNDAY MORNING WHEN GFS PWATS ARE FORECAST TO BE LESS THAN 1.25 INCHES ACROSS CENTRAL FLORIDA. THROUGH THE EARLY PART OF THE WEEK...MOISTURE WILL INCREASE A TOUCH...BUT WILL REMAIN AROUND 1.5 INCHES OR SO. WITH THE SUBTROPICAL RIDGE ACROSS NORTHERN FLORIDA...EASTERLY FLOW OVER THE AREA WOULD TYPICALLY LEAD TO HIGHER THAN NORMAL STORM CHANCES WITH A SEA BREEZE COLLISION OVER THE WESTERN SIDE OF THE STATE. HOWEVER...DRIER AIR OVER THE REGION AND BROAD SUBSIDENCE FROM THE HIGH PRESSURE BRINGS THAT INTO QUESTION. THE 12Z GFS MOS AND YESTERDAYS 00Z ECMWF MOS HAD AROUND 20 PERCENT POPS FOR SUNDAY IN MOST PLACES...WHICH SEEMS EXTREME...BUT THE 00Z GFS MOS CAME UP TO AROUND 30 PERCENT...WHICH SEEMS MORE LIKELY. HIGH TEMPERATURES WILL BE IN THE LOW TO MID 90S WITH LOWS IN THE MID TO UPPER 70S. && .AVIATION... VFR EXPECTED EXCEPT FOR POSSIBLE LOCAL MVFR/IFR CONDITIONS IN ANY THUNDERSTORMS THAT FORM OVER TERMINALS THIS AFTERNOON AND EVENING. VFR WILL PREVAIL FOR THE OVERNIGHT HOURS. WINDS WILL START OUT EASTERLY THURSDAY MORNING BUT WILL TURN ONSHORE AT COASTAL SITES TOWARD THE END OF THE TAF PERIOD. && .MARINE... E/SE FLOW IN PLACE ACROSS THE WATERS WILL CONTINUE THROUGH THE WEEKEND AS HIGH PRESSURE RIDGES ACROSS THE AREA. AN AFTERNOON SEA BREEZE WILL TURN WINDS ONSHORE EACH DAY WITH EASTERLY EVENING SURGES RETURNING FLOW TO THE EAST AND INCREASING IT FOR A FEW HOURS AFTER SUNSET. NO HIGHLIGHTS ARE EXPECTED THROUGH THE PERIOD. && .FIRE WEATHER... NO CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 92 77 90 / 30 40 20 40 FMY 76 92 75 90 / 30 40 20 40 GIF 74 92 75 92 / 20 40 10 40 SRQ 76 92 76 91 / 30 40 20 40 BKV 73 93 72 92 / 30 40 20 40 SPG 80 91 79 88 / 30 40 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...24/COLSON LONG TERM...FLEMING AVIATION...05/CARLISLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 513 AM EDT WED AUG 7 2013 FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870- 873-876-080000- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE- TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 NM- BONITA BEACH TO ENGLEWOOD OUT 20 NM- TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM- ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM- BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM- 513 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... AMPLE MOISTURE AND INSTABILITY WITH EASTERLY WINDS WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE INTERIOR IN THE EARLY AFTERNOON AND MOVING TOWARDS THE WEST COAST DURING THE MID TO LATE PART OF THE AFTERNOON. THE GREATEST THREATS WILL BE LOCALLY HEAVY RAINFALL...GUSTY WINDS OF UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. ...WATERSPOUT IMPACT... WEAK WINDS ALOFT AND DEEP MOISTURE WILL SUPPORT A RISK OF WATERSPOUTS THIS AFTERNOON. MARINERS SHOULD BE ON THE LOOKOUT FOR WATERSPOUTS AND BE READY TO SEEK A SAFE HARBOR IF NECESSARY. ...RIVER FLOOD IMPACT... THE MANATEE RIVER NEAR MYAKKA HEAD WILL EXCEED FLOOD STAGE LATER THIS MORNING. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ...THUNDERSTORM IMPACT... AMPLE MOISTURE AND INSTABILITY WILL LEAD TO AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. POTENTIAL IMPACTS WILL BE LOCALLY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. FLEMING
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
335 PM EDT WED AUG 7 2013
FLZ050-051-072000-
HILLSBOROUGH-PINELLAS-
335 PM EDT WED AUG 7 2013
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM LOCATED NEAR OLDSMAR...OR NEAR PALM HARBOR. THIS
THUNDERSTORMS IS NEARLY STATIONARY OR MOVING SLOWLY NORTHEAST AT
AROUND 5 MPH. THIS STRONG STORM WILL AFFECT TARPON SPRINGS...CRYSTAL
BEACH...PALM HARBOR AND HONEYMOON ISLAND...UNTIL 400 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH ALONG WITH FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
&&
LAT...LON 2809 8282 2806 8279 2816 8279 2817 8261
2805 8257 2799 8261 2800 8266 2796 8270
2792 8276 2800 8284 2805 8283 2808 8285
TIME...MOT...LOC 1934Z 247DEG 4KT 2805 8271The Tampa radar (KTBW), 62 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
2 lightning. Local standard time, as filed.
A 40 year old female was injured by a lightning strike.
State emergency management relayed a report of a house struck by lightning with minor damage. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468712, 474226.